Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 19, 2010

Hyperglycemia and DKA, Other

Question from Prineville, Oregon, USA:

On any given day, my nephew can range from the low 600s mg/dl [over 33.3 mmol/L] to the low 30s mg/dl [1.7 to 2.0 mmol/L]. Yesterday, his blood sugar was 600 mg/dl [33.3 mmol/L] at dinner. Within 2.5 hours and 3.5 units of NovoLog, he had dropped to 64 mg/dl [3.6 mmol/L]. At that time, he complained of his stomach hurting and telling everyone he felt "low." Can you please explain to me what this is doing to his body from going that high to that low?

Answer:

He probably feels rather miserable with such dramatic shifts in blood glucose level. This is called glucose variability. Usually, this means that insulin and food are not being balanced consistently enough. This is a difficult task in a toddler or infant and problematic for other reasons in older children, adolescents and adults. Not knowing how to carbohydrate count, not giving insulin sufficiently advance of the food, omitting insulin, and not testing are all common reasons, in addition to simply not following any type of meal plan or lack of knowledge about food, insulin and diabetes in general. All these need to be explored in some detail to figure out the proper diagnosis and strategy for remediation of the problem.

SB